Heart problems are uncommon but serious side effects of some cancer treatments. The term “cardiac toxicity” refers to these side effects. Heart problems can do the following:
- Affect treatment
- Lower a person’s quality of life
- Cause death, rarely
Only certain cancer treatments are linked with heart problems. And there are ways to prevent or manage these side effects.
Relieving side effects is an important part of cancer care. This approach is called palliative care or supportive care. Talk with your health care team about any new symptoms or changes in symptoms.
Symptoms of heart problems
People experiencing heart problems may have these symptoms:
- Shortness of breath
- Lightheadedness or dizziness
- Discomfort or pain in the chest
- Swollen hands and/or feet
If you notice any of these symptoms, contact your health care team right away.
What types of heart problems can be caused by cancer treatments?
Cancer treatment can cause the heart to pump less efficiently, cause changes in blood flow and/or increase the risk for blood clots (thrombosis) that can cause heart attack.
The most common heart conditions caused by these changes are congestive heart failure – the most serious cardiotoxicity related to cancer treatment – inflammation of the heart muscle (pericarditis) and coronary artery disease. Other heart problems that can be caused by cancer treatment include low blood pressure (hypotension), high blood pressure (hypertension), abnormal heart rhythm (arrhythmia) and valve disease.
How cancer treatment scan affect your heart
Some cancer treatments can affect how your heart works. This may cause heart problems that are short term (temporary) or long term (permanent). Problems may develop during or soon after cancer treatment, or they may develop many years later.
The risk of heart problems depends on the type of cancer treatment and how much treatment you have.
Your risk may be higher if:
- you have other risk factors for heart problems
- you had a heart problem before starting cancer treatment
- you have several cancer treatments at the same time.
Your cancer doctor will explain if a cancer treatment is likely to affect your heart. If you are worried about heart problems, ask them for more information.
Treatments for cancer include:
- drugs such as chemotherapy, targeted therapy or hormonal therapy
If your treatment has finished and you are worried about your heart, talk to your GP.
Causes of heart problems
The following cancer treatments are more likely to cause heart problems:
- Chemotherapy with drugs called anthracyclines, including daunorubicin (Cerubidine), doxorubicin (Adriamycin, Doxil), epirubicin (Ellence), idarubicin (Idamycin), and valrubicin (Valstar)
- Chemotherapy with certain other drugs, such as mitoxantrone (Novantrone)
- Radiation therapy to the chest
- Some types of targeted therapy, including bevacizumab (Avastin), trastuzumab (Herceptin), lapatinib (Tykerb), sunitinib (Sutent), and sorafenib (Nexavar)
Risk factors for heart problems
Some people may have a higher risk of heart problems, including: